AV is an 82 y/o male with a history of depression, gout, GERD, hyperlipidemia, and COPD has a recent fall history as follows:
• 8/14/16 in the morning while ambulating at home
• 8/15/16 at 9:15 am while toileting in his home bathroom
• 8/25/16 at 7:00 pm while changing positions from standing to sitting in his home living room
• 10/2/16 at 4:15 pm while ambulating at home
• 10/11/16 at 10:30 am in his home living room while ambulating
• 10/11/16 at 12:15 pm in his home living room (second of the day) while ambulating. Sustained major injury. He was hospitalized and required surgery
Pursuant to AV’s hospitalization, the PACE medical director then requested a Falls Assessment from the CareKinesis clinical pharmacist.
No one specific medication on AV’s profile was obviously causing AV to fall. However, medications on his profile that are potentially contributing to his fall risk are:
• Citalopram — side effect: drowsiness
• Pantoprazole – side effects: dizziness, vertigo, electrolyte imbalances
• Ondansetron – side effects: fatigue and malaise, drowsiness, sedation, dizziness
• Ranitidine – side effects: dizziness , malaise, mental confusion, somnolence, vertigo
• Simvastatin – side effects: vertigo, myalgia
ASSESSMENT & RECOMMENDATIONS:
There appears to be no pattern, with regard to time, to this participant’s falls. They all however, occur while ambulating or moving. Because a pattern cannot be identified with the available information, it is difficult to say that the falls are attributed to a specific medication. The participant is, however, on several medications that may have precipitated a fall:
• Citalopram can cause drowsiness and CNS depression, which can impair cognitive or motor performance. Additionally, some antidepressants have been associated with bone fractures and should be used with caution.
• The incidence of arthralgia and weakness with statin use (simvastatin 20mg) increases in older adults, which can cause instability and falls. The muscle toxicity risk is further increased with concomitant colchicine and amlodipine. If have not already, please counsel the AV to report unexplained muscle pain, tenderness, or weakness.
• Simvastatin, pantoprazole, and ranitidine can cause vertigo. Ask AV if he feels like he is spinning or swaying, and if this is happening around the time of his falls.
• Pantoprazole is associated with electrolyte imbalances (hypomagnesemia), which may predispose a participant to headaches and dizziness, as well as bone fractures, which would make a fall more detrimental. Consider discontinuing pantoprazole as the participant is also prescribed ranitidine and may be considered therapeutic duplication.
Since falls occurred while ambulating or changing positions, please consider non-pharmacological measures such as using a cane, walker, or rollator to help provide support (if the participant does not already have this on board). Please request that AV reports any side effects of medications and uses caution while ambulating.